At a glance
Also known as
C. difficile; C. diff; C. diff infection (CDI)
Why get tested?
To detect the presence of an infection caused by toxin-producing Clostridium difficile bacteria
When to get tested?
When a patient has mild to moderate non-bloody diarrhoea that persists for several days with abdominal pain, loss of appetite, and fever most commonly, following antibiotic therapy
A fresh faecal sample that has not been contaminated with urine or water
Test preparation needed?
What is being tested?
This test detects the presence of the toxin produced by Clostridium difficile in fresh or frozen faecal samples. This is a component of the normal gastrointestinal bacterial in up to 65% of healthy infants but only 3% of healthy adults. Clostridium difficile most commonly causes diarrhoea in people who have recently received antibiotics. Antibiotics disrupt the normal gastrointestinal bacterial flora, allowing Clostridium difficile to replicate and over-grow in the bowel. Other risk factors for acquisition of C. difficile infection include advanced age, being immunocompromised, recent gastrointestinal surgery, chemotherapy or the use of acid suppressive medications most commonly used for gastroesophageal reflux.
About 75 per cent of C. difficile produces two main toxins - toxin A and toxin B. The combination of an overgrowth of C. difficile and toxin production can damage the lining of the colon causing diarrhoea. Dead tissue, fibrin, and numerous white blood cells can form a layer over the inflamed bowel, which is referred to as pseudomembranous colitis. C. difficile toxins are detected from stools of 15-25% of patients with antibiotic-associated diarrhoea and in stools of more than 95% of patients with pseudomembranous colitis.
C. difficile toxin is a common cause of diarrhoea in hospitalised patients. Most infections are acquired whilst in hospital. A minority of infections are acquired in the community. Many patients may have C. difficile in their intestine on hospital admission without any specific , and it only becomes a problem after they are treated with antibiotics.
The disease manifestations of C. difficile infection vary. In the simplest form, C. difficile causes a mild diarrhoeal illness. The more severe manifestations are a severe diarrhoeal illness associated with fever, dehydration, septicaemia and in rare circumstances marked distension of the bowel wall called . Treatment typically consists of stopping the original antibiotic and administering specific oral antibiotic therapy to which the C. difficile is susceptible. Most patients improve as the normal flora re-establishes itself, but about 20 per cent of patients relapse, occurring usually within a week of completion of therapy. Multiple relapses are possible in a minority of patients.
Recently, a new, more dangerous variety of C. difficile, called ribotype 027 strain, has been implicated in hospital-acquired infection outbreaks in North America and Europe, which have been associated with increased morbidity and mortality. There have been isolated cases of this severe strain in Australia but overall it is uncommon.
How is the sample collected for testing?
A fresh faecal (stool) sample is collected in a sterile container. The faecal sample should not be contaminated with urine or water. Once it has been collected, the faecal sample should be taken to the laboratory immediately or refrigerated and taken to the lab as soon as possible.
Is any test preparation needed to ensure the quality of the sample?
No test preparation is needed.
What else can cause diarrhoea?
can be due to a pathogenic bacterial infection, a viral infection, a parasite, food intolerance, certain medications, chronic bowel disorders such as IBS (irritable bowel syndrome), or malabsorption disorders (such as coeliac disease
). Diarrhoea may also be caused or exacerbated by psychological stresses.
Why must the stool sample be fresh?
For C. difficile toxin testing, the faecal sample must be fresh because the toxin breaks down in one to two hours at room temperature and be undetectable within 2 hours after collection. Samples tested after this time has passed may occasionally result in a test. Nevertheless, nucleic acid testing (NAT) would still be appropriate in this scenario.
Why shouldn’t I take an over the counter anti-diarrhoea medicine when I have diarrhoea caused by C. difficile?
Anti-diarrhoea medicine can slow down the passage of stool through the gastrointestinal tract, increasing the length of time that the colon is exposed to the toxin and increasing tissue damage and inflammation.
Once I’ve had a C. difficile infection, can I be re-infected?
Yes, but relapses of symptoms soon after the cessation of treatment for C. difficile infection are thought to be related to re-population of the bowel by Clostridium difficile spores (spores are a dormant form of the bacterium) rather than re-infection.
Are some antibiotics more likely to cause antibiotic-related diarrhoea?
Almost any antibiotic may lead to diarrhoea since the drugs alter the normal population of good bacteria in the bowel. , which kill many different types of bacteria, are more likely to wipe out normal bowel flora and allow C. difficile to overgrow and produce toxin.